Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Lincoln, IL

August 3, 1997Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 1997, 4:23 PM CDT for Knox County, Stark County, Illinois. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1997, 4:23 PM CDT (21:23 UTC)
Expired
Aug 3, 1997, 5:15 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:58 PM CDTTornado F0Victoria, ILA tornado briefly touched down on the south side of Lake Calhoun. It blew down between 25 to 30 large trees, some of which fell onto a picnic pavilion destroying it. No injuries were reported and no damage estimate was available.
Aug 3, 5:04 PM CDTTornado F0La Fayette, ILA tornado briefly touched down in a field. No damage or injuries were reported.
Aug 3, 5:04 PM CDTHail 0.75La Fayette, IL
Aug 3, 5:04 PM CDTThunderstorm WindLa Fayette, ILThunderstorm winds blew down several large trees, including a large wild cherry tree in the La Fayette Cemetery, damaging several older tombstones. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS1 KSPI 032124 RRA
SVRSPI
ILC095-175-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
423 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  KNOX COUNTY IN WEST CENTRAL ILLINOIS
  STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 515 PM CDT
 
* SOME LOCATIONS AFFECTED
  ALTONA
  ONIEDA
  TOULON
  LAFAYETTE

* AT 420 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES NORTH OF GALESBURG NEAR CAMBRIDGE...MOVING
  SOUTHEAST AT 40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH.
THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.


FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:10 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 1:10 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT SUN AUG 3 1997

FORECAST PROBLEM FOR TNGT WILL BE TSTM CHCS. ATMOS CONTG TO DESTABALIZE
EARLY THIS AFT WITH TEMPS APPROACHING 90 AND MOISTURE INCRSG FROM W
WITH DEWPTS RISING INTO LWR TO MID 70S. LATEST VIS SAT SHOWING CU CONTG
TO BUILD ACROSS CENT IL NWWRD INTO SE IA. ALSO OUTFLOW BOUNDARY VSB
PUSHING SE INTO CU FIELD ACROSS SE IA. ADAP ALSO LOOKING BETTER FOR
TSTM DVLPMNT IN THIS LOCATION WITH HIGHEST MO CONV AND CAP CONTG TO
WEAKEN AND LIS FROM MINUS 6 TO MINUS 8. ALREADY SHRAS DVLPG IN THIS
LOCATION. THIS COMBINED WITH INCRSD MID/UPPER LVL WND FIELDS...SPC DISC
INDICATING POSSIBLE WW IS PROBABLY ON TARGET. WILL GO WITH HIER POPS ALL
LOCATIONS. AS CF PUSHES S ACROSS AREA OVRNGT INCREASED MOCONV SHOULD
KEEP SCTD TSRA ALONG BOUNDARY. CANADIAN HI BRINGS COOLER AND DRY WX IN
FOR THE EARLY WEEK.

PIA  66/84   50
SPI  66/85   40
DEC  66/85   40
CMI  66/85   40
LWV  70/88   42

FRIEDERS

In the hours before

Special weather statement, Aug 3, 10:48 AM CDT, 5 hours 35 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN AUG 3 1997

SYNOPSIS: HOT AND HUMID CONDITIONS WILL INTERACT WITH AN UPPER AIR
DISTURBANCE AND AN APPROACHING COLD FRONT TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT.

SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER. THEREFORE...
SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS.

FRIEDERS
Special weather statement, Aug 3, 11:00 AM CDT, 5 hours 23 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN AUG 3 1997

SYNOPSIS: HOT AND HUMID CONDITIONS WILL INTERACT WITH AN UPPER AIR
DISTURBANCE AND AN APPROACHING COLD FRONT TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT.

SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER. THEREFORE...
SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:50 PM CDTTornado WarningILXKnox65 min
Aug 3, 5:02 PM CDTSevere Thunderstorm WarningILXPeoria63 min
Aug 3, 5:07 PM CDTTornado WarningILXPeoria53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.